Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

July 14, 2000Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 1:08 AM EDT for Gratiot County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 1:08 AM EDT (05:08 UTC)
Expired
Jul 14, 2000, 2:15 AM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:10 AM EDTThunderstorm Wind 53 ESumner, MI
Jul 14, 1:35 AM EDTHail 0.75Perrinton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140509
SVRGRR
MIC057-140615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
108 AM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 215 AM EDT

* AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUMNER...OR ABOUT 10 MILES SOUTHWEST OF
  ALMA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ITHACA AROUND 125 AM EDT
   ASHLEY AROUND 145 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM EDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM EDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU JUL 13 2000

THE MAIN WX MAKER DURING THE NEXT 48 HRS CENTERS AROUND A DEVELOPING
LOW IN ONTARIO AND THE TROFS AND FRONTS ASSOCIATED WITH IT AS IT
MOVES THRU THE CWA.

THE LATEST SFC ANALYSIS SHOWS A TROF EXTENDING FROM NEAR MNM TO ORD.
DWPTS TO THE WEST ARE AROUND 70 WHILE OVR SW LWR DWPTS ARE IN THE
MID 50S. A COLD FRONT EXTENDED FROM A LOW OVER CENTRAL ONTARIO TO A
LOW IN SW MN. AS THE TROF OVER ERN WI MOVES EAST THIS EVENING THE
ATM SHOULD BEGIN TO DESTABILIZE. KAPX/KMQT 88D/S SHOW DEVELOPING
STORMS ALONG THE TROF ACROSS ERN UPR AND THE DOOR PENINSULA. SHORT
RANGE MODELS ARE SIMILAR THRU 48 HRS AND SHOW CAPE IN EXCESS OF 1000
J/KG THRU 12Z. LI/S REMAIN LOWEST IN THE NORTH TONIGHT CLOSEST TO
THE BEST DYNAMICS BUT STILL BELOW ZERO ACROSS ALL OF THE CWA. WOULD
EXPECT A FEW STORMS TO CONTINUE FIRING NEAR THE TROF THIS EVENING
ESPECIALLY IN THE NRN CWA IN THE INCREASINGLY UNSTABLE AIR BUT THE
MORE COHERENT CONCENTRATION OF STORMS SHOULD REMAIN CLOSER TO THE
COLD FRONT IN WRN WI WHERE QG FORCING IS MAXED AND THETA-E RIDGE IS
IN PLACE. THOSE DYNAMICS MOVE INTO SW LWR AROUND MIDNIGHT AND SLOWLY
CROSS THE CWA BY 12Z. THOSE DYNAMICS COUPLED WITH A STEEPENING LAPSE
RATE COULD MAKE SOME OF THE STORMS RATHER STRONG. GOING AGAINST THE
SEVERE WX THREAT WILL BE THE RELATIVE LACK OF MOISTURE. FCST
SOUNDINGS SHOW QUITE A BIT OF DRY AIR BLO 850 MB IN PLACE THROUGHOUT
THE NEXT 24 HRS. WILL GO LIKELY POPS IN THE NORTH AND CHC IN THE
SOUTH TONIGHT. BY 12Z FRIDAY THE FRONT WILL BE IN THE ERN CWA. WILL
MAINTAIN CHC POPS IN THE MORNING THERE BUT DRY IN THE WEST. AFTER
THE FRONT MOVES EAST THEN THE UPR LOW MOVES IN. MODELS SHOW A SHORT
WAVE ROTATING AROUND THE UPR LOW ON FRIDAY. CU MACRO ISN/T TOO
STRONG WITH THE CU AND FCST SOUNDINGS SHOW MOST OF THE MOISTURE IN
THE LWR LVLS. WILL GO WITH BECOMING PARTLY SUNNY ON FRIDAY. WITH THE
UPR LOW STILL IN COMMAND FRIDAY NIGHT AND DECENT CURVATURE IN PLACE
WILL GO WITH CONSIDERABLE CLOUDINESS FRI NIGHT. UPR RIDGE AXIS MOVES
CLOSER ON SATURDAY AND UPR LOW MOVES EAST SO WE SHOULD SEE A BIT
MORE SUN THEN...ESPECIALLY IN THE AFTERNOON.

WF

EXTENDED FORECAST DISCUSSION...
HIGH PRESSURE BUILDS IN BEHIND THE WAVE THAT WILL AFFECT THE LAKES
REGION TON/FRI...SO SATURDAY NIGHT (THE FIRST PERIOD OF THE
EXTENDED) SHOULD BE TRANQUIL. SURFACE RIDGING WILL LINGER ACROSS THE
AREA INTO MONDAY MORNING...AT WHICH TIME RETURN FLOW SETS UP. A
BOUNDARY WILL APPROACH THE AREA MONDAY NIGHT AND LINGER IN THE
SOUTHERN GREAT LAKES ON TUESDAY. AT THIS POINT...WILL INTRODUCE THE
MENTION OF PRECIPITATION ON TUESDAY AND HOLD OFF FOR MONDAY
NIGHT...AS THE BETTER DYNAMICS MOVE IN DURING THE DAY TUESDAY.
USED A BLEND OF THE MRF AND THE CANADIAN FOR THE EXTENDED FORECAST.

DUKESHERER

.GRR...NONE.



In the hours before

Local storm report, Jul 13, 10:33 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1033 PM EDT THU JUL 13 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    SCOTTVILLE                MI   1.00 INCH HAIL
07/13/00   MASON

0948 PM    2 E SCOTTVILLE            MI   1.75 INCH HAIL
07/13/00   MASON

0950 PM    SCOTTVILLE                MI   WIND DAMAGE
07/13/00   MASON                          LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON HOMES
Local storm report, Jul 14, 12:37 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1237 AM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    SWEETWATER TOWNSHIP       MI   WIND DAMAGE
07/13/00   LAKE                           LAW ENFORCEMENT REPORTED
                                          LARGE TREE LIMBS AND POWER
                                          LINES DOWN

1030 PM    BITELY                    MI   WIND DAMAGE
07/13/00   NEWAYGO                        LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN ACROSS
                                          THE NORTHERN PORTION OF
                                          NEWAYGO COUNTY

1030 PM    WALKERVILLE               MI   1.75 INCH HAIL
07/13/00   OCEANA

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningGRRMason56 min
Jul 13, 9:37 PM EDTTornado WarningGRRMason23 min
Jul 13, 9:59 PM EDTSevere Thunderstorm WarningGRRNewaygo, Oceana61 min
Jul 13, 10:00 PM EDTTornado WarningGRRMason15 min
Jul 13, 10:39 PM EDTSevere Thunderstorm WarningGRRLake36 min
Jul 14, 1:15 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Jul 14, 1:56 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Jul 14, 2:42 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson48 min
Jul 14, 5:02 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.